Alert archive / Idaho / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 83, NWS Pocatello, ID

September 7, 1997Cassia County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Sep 7, 1997, 2:09 PM MDT for Cassia County, Idaho. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 7, 1997, 2:09 PM MDT (20:09 UTC)
Expired
Sep 7, 1997, 3:00 PM MDT
In force
51 min
Issued by
NWS Pocatello, ID
Area
Whole counties

County Cassia County, ID

What was reported inside it

TimeReportWhereRemark
Sep 7, 2:15 PM MDTHail 1Elba, ID0.75 inches of rain.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 8.2 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 1997-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 1997-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2663 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

246 
WUUS1 KPIH 072012 RRA
SVRPIH
IDC031-072100-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
209 PM MDT SUN SEP 7 1997
 
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  300 PM MDT
FOR PEOPLE IN THE FOLLOWING LOCATION......
 
IN SOUTHEAST IDAHO
 
   ...CENTRAL CASSIA COUNTY
 
AT 205 PM...DOPPLER WEATHER RADAR INDICATED AT SEVERE THUNDERSTORM IN
CENTRAL CASSIA COUNTY NEAR THE COMMUNITY OF ELBA. THIS SEVERE
THUNDERSTORM WILL REACH THE AREA OF CONANT BY 225 PM AND INTO THE MALTA
AREA BY 3 PM.
 
THIS IS A DANGEROUS STORM.  IF YOU ARE IN ITS PATH YOU SHOULD
PREPARE FOR DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL...AND
FREQUENT LIGHTNING.
 
END/MOLINA/DDB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 1:41 PM MDT, 28 minutes earlier.

Area forecast discussion, Sep 7, 1:41 PM MDT, 28 minutes before
EASTERN IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
140 PM MDT SUN SEP 07 1997

A FEW SHOWERS/THUNDERSTORMS ARE DEVELOPING OVER THE MOUNTAINS NOW SO
EXPECT THEM TO CONTINUE INTO THE EVENING HOURS...DOUBT ANY WILL
DEVELOP OVER ZONES 20/21 THOUGH.  THUNDERSTORM ACTIVITY SHOULD SUBSIDE
AROUND MIDNIGHT WITH MOSTLY CLEAR SKIES TAKING OVER.  THE RIDGE
REMAINS OVER THE WEST TOMORROW WITH TEMPS BEING SIMILAR TO TODAYS
HIGHS.  THE ATMOSPHERE WILL BE FAIRLY DRY TOMORROW BUT THERE MAY BE A
FEW SHOWERS/THUNDERSTORMS THAT POP UP OVER THE MOUNTAINS WITH THE
AFTERNOON HEATING.  AGREE WITH BOI THAT THE ETA CAUGHT THE MOISTURE
MOVING NORTHWARD NEAR 125W WHILE THE OTHER MODELS BASICALLY DIDN/T.
THIS FEATURE WILL MOVE NORTH BUT WILL REMAIN SOUTH AND WEST OF OUR
AREA MONDAY NIGHT AND TUESDAY.  A LITTLE MORE MID AND HIGH LEVEL
CLOUDS MAY MOVE INTO SOUTHEAST ID WITH THIS FEATURE ON TUE.  WILL
CONTINUE WITH LATE AFTERNOON SHOWERS/THUNDERSTORMS OVER THE MOUNTAINS
TUE BUT WILL KEEP ZONES 20/21 DRY.  DDB

.WSR88D KSFX...VCP21 OPERATIONAL.

IDA UU 046/086 047/086 049 05000
PIH UU 049/089 050/089 051 05000

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 3:17 PM MDTFlash Flood WarningPIHBannock43 min
Sep 7, 3:17 PM MDTSevere Thunderstorm WarningPIHBannock43 min

Nearby

Severe Thunderstorm Warnings in Idaho, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.